Virginia, 2019

Damaging Winds in Virginia, June 20, 2019

June 20, 2019 · NWS AKQ · 11 events in 6 counties and zones

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 20, 1:40 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 20, 1:40 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
240 PM EDT Thu Jun 20 2019

.SYNOPSIS...
A strong cold front pushes through the local area this evening.
High pressure will build into the area on Friday and settle
across the region on Saturday. A warm front lifts back north
Saturday night into Sunday, as high pressure becomes anchored
along the southeast coast.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM EDT Thursday...

FA remains under the influence of deep layered WSW flow. Dew
points have come down a few degs F since this morning in
diffluent low level flow. ISOLD-SCT tstms beginning to develop
WSW of the FA attm. Decent upper level s/w progressing E into
central KY this afternoon. Best diffluence aloft w/ that feature
approaching from the W likely to be from far srn VA on S...w/ a
second area of enhanced forcing NNE of the FA associated w/
exiting weak s/w. Severe tstm watch is up until 02Z21 for all of
central/srn VA and interior NE NC (could be extended NE and to
the coast later on). Enhanced svr risk remains for all of SE VA
and NE NC (as well as south central VA)...SLGT risk elsewhere.
Limiting factor may be the deep layered WSW winds (aiding in
downsloping) and ongoing diffluent low level flow (potentially
leading to a split in convection over the heart of the FA).

Behind the front tonight will see a wind shift to the WNW and
the chances for rain will quickly diminish from 01-06Z/21 W-E
(as conditions clear out). Lows in the 60s to l70s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 205 PM EDT Thursday...

The upper trough will progress E and a secondary s/w is progged
to brush at least or NE zones between 12-15Z/21. The models
have been trying to show a wrap around moisture band impacting
the Lower MD Eastern Shore early Fri. For now will have VRB
clouds and PoPs blo 20%. Otw...sfc hi pres builds in providing
cooler and drier conditions Fri and Fri night. WNW winds will be
gusty to 25-30 mph in Fri afternoon. Highs in the l-m80s N to
the m-u80s S (dew points falling into the u50s-l60s by aftn).
Fri night should be the coolest night, although some high
clouds could limit cooling some across the SW portions of the
CWA. Lows will avg 60-65F with some u50s over the NNW.

Sat still has some uncertainty as the WNW flow aloft could push
some upstream convection through the region. ISOLD/SCT
convection could clip far WSW areas in the afternoon/evening.
Otw...dry and comfy w/ a partly cloudy sky over south central
VA and interior NE NC w/ a mostly sunny sky elsewhere. Highs in
the l80s, w/ dew points mostly in the 50s (l60s over the SW
zones). Warm front fcst to lift NE Sat night through Sun. Mainly
partly cloudy w/ lows in the 60s Sat night and Highs in the 80s
Sun. Will have a 20-30% PoP mainly confined to over the Piedmont
Sat night...and for all but the NE portions of the FA Sun
(afternoon).

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 105 PM EDT Thursday...

A fairly typical early summer wx pattern is expected through the
extended forecast period. A weak trough (sfc-aloft) will be
sandwiched between hi pres stretch invof the SE CONUS coast and
over the four corners region in the SW CONUS. PoPs to generally
remain aob 20-30% (diurnal) each day.

Lows Sun night 65-70F. Highs Mon in the u80s-around 90F at the
coast to the l-m90s inland. Lows Mon night in the u60s W to
l-m70s E. Highs Tue in the u80s-l90s at the coast to the m90s
inland. Lows Tue night in the u60s-m70s. Highs Wed mainly
85-90F...l90s inland. Highs Thu mainly 85-90F.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 100 PM EDT Thursday...

Continued VFR conditions this afternoon w/ SCT-BKN CU and WSW
winds gusty to 20-25kt. SCT SHRAs/tstms are expected during the
late afternoon/early evening hours as the cold front moves
across the region. Tstms will have the potential to be companied
by strong/gusty winds and brief restricted VSBYs...namely from
21Z/20-01Z/21. Winds shift to the WNW and VFR conditions (late)
tonight and Fri. Breezy again during the day Fri. Dry with VFR
conditions Fri/Sat. ISOLD/SCT convection possible again
Sun/Mon/Tue afternoons/evenings.

&&

.MARINE...
As of 235 PM EDT Thursday...

SCAs remain in effect from this evening into Fri aftn. Winds this
afternooon have already inceased to 15-20 kt with gusts up to 25 kt.
A line if thunderstorms will likely move into our coastal water
(best chance for thunderstorms will be the southern bay/rivers and
southern ocean).  Winds may decrease slightly as a cold front will
approach the area from the west during this evening, before crossing
the waters tonight into early Fri morning. SW winds will increase
later this evening/tonight, reaching 15-25 kt this evening/early
tonight. Once the cold front moves through very late tonight/early
Fri morning, winds will become WNW 15-25 kt with gusts up to 30 kt
(especially for the Ches bay and northern ocean zones). NW winds
will diminish Fri aftn into Fri night, as low pressure moves quickly
off to the NE. High pressure and generally benign conditions then
return for the weekend. Seas will peak at 3-5 ft this evening into
early Fri aftn, with waves on the Ches Bay reaching 3-4 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 AM to 1 PM EDT Friday for
     ANZ635>637.
     Small Craft Advisory from 8 PM this evening to 4 PM EDT Friday
     for ANZ630>632-634.
     Small Craft Advisory from 8 PM this evening to 1 PM EDT Friday
     for ANZ633-638.
     Small Craft Advisory from 2 AM to 1 PM EDT Friday for ANZ654.
     Small Craft Advisory from 6 PM this evening to 1 PM EDT Friday
     for ANZ656-658.
     Small Craft Advisory from 2 AM to 6 PM EDT Friday for ANZ650-
     652.

&&

SYNOPSIS...LKB
NEAR TERM...ALB
SHORT TERM...ALB/LKB
LONG TERM...ALB
AVIATION...ALB/LKB
MARINE...CP
Hazardous weather outlook, Jun 20, 12:57 PM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
157 PM EDT Thu Jun 20 2019

MDZ021>025-NCZ015>017-031-032-102-VAZ075>078-084>086-095-097>100-
520>522-211800-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Westmoreland-Richmond-Northumberland-Lancaster-
Gloucester-Middlesex-Mathews-Norfolk/Portsmouth-Chesapeake-
Virginia Beach-Accomack-Northampton-Eastern King and Queen-
Western Essex-Eastern Essex-
157 PM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe storms will be possible today ahead of a
cold front that will cross the area this evening. The main threat
from these storms will be damaging wind gusts, with large hail also
possible. The greatest risk can be expected from 5 pm to 10 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ014-VAZ089-090-093-096-523>525-211800-
Gates-Surry-James City-Isle of Wight-Suffolk-York-Newport News-
Hampton/Poquoson-
157 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012-013-030-VAZ065>067-079-080-087-088-092-211800-
Northampton-Hertford-Bertie-Mecklenburg-Lunenburg-Nottoway-Brunswick-
Dinwiddie-Greensville-Sussex-Southampton-
157 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ048-060>062-064-068-069-081>083-509>518-211800-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Amelia-Powhatan-
Prince George-Charles City-New Kent-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-
157 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ519-211800-
Western King and Queen-
157 PM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for east central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe storms will be possible today ahead of a
cold front that will cross the area this evening. The main threat
from these storms will be damaging wind gusts, with large hail also
possible. The greatest risk can be expected from 4 pm to 9 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Raleigh/Durham radar (KRAX), 104 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
June 20, 2:25 PM EST
Where
Mecklenburg County, 0.89 mi SW of Buffalo Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.590, -78.640

Numerous trees were downed across the southwest part of the county.

Thunderstorm Wind, Brunswick

When
June 20, 3:00 PM EST
Where
Brunswick County, 2.98 mi NNE of Ebony
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.610, -77.980

Tree was downed on Doctor Purdy Road.

Thunderstorm Wind, Southampton

When
June 20, 3:45 PM EST
Where
Southampton County, 2.35 mi NNE of Newsoms
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.650, -77.100

Several trees were downed.

Thunderstorm Wind, Suffolk (C)

When
June 20, 4:14 PM EST
Where
Suffolk (C) County, 0.69 mi N of Whaley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.590, -76.680

Multiple trees and large branches were downed and blocking roads.

Thunderstorm Wind, Chesapeake (C)

When
June 20, 4:41 PM EST
Where
Chesapeake (C) County, 1.3 mi ENE of Crestwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.780, -76.260

Large tree was snapped and fell on a parked truck near the interchange of Military Highway and Battlefield Boulevard.

Thunderstorm Wind, Chesapeake (C)

When
June 20, 4:42 PM EST
Where
Chesapeake (C) County, 1.49 mi NNE of Butts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.750, -76.210

Tree was downed and blocking Kilby Drive.

Thunderstorm Wind, Chesapeake (C)

When
June 20, 4:42 PM EST
Where
Chesapeake (C) County, 2.15 mi NNE of Butts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.760, -76.210

Large tree was uprooted and blocking Fairway Drive.

Thunderstorm Wind, Virginia Beach (C)

When
June 20, 4:56 PM EST
Where
Virginia Beach (C) County, 1.3 mi ESE of Landtown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.770, -76.060

Very large tree branch was snapped next to Forefront Church.

Thunderstorm Wind, Virginia Beach (C)

When
June 20, 5:00 PM EST
Where
Virginia Beach (C) County, Pungo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.720, -76.020

Multiple trees were downed.

Thunderstorm Wind, Virginia Beach (C)

When
June 20, 5:00 PM EST
Where
Virginia Beach (C) County, 5.31 mi SE of Sigma
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
RAWS
Coordinates
36.670, -75.920

Wind gust of 53 knots (61 mph) was measured at Back Bay RAWS site.

Thunderstorm Wind, Virginia Beach (C)

When
June 20, 5:03 PM EST
Where
Virginia Beach (C) County, 0.69 mi S of Powells Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.820, -76.130

Large tree limb was downed on a car, shattering a window.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839762, 839783, 839784, 839788, 839795, 839803, 839819, 839831, 839834, 839852, 839843.